Uncertain

Posted By
Dhva
11/26/2017 6:29pm
View other posts by
Activity
Replies: 12

Hi all - my loved one just received his 4th Nivo treatment last week. In addition to developing a dark red flushed look during the infusion, he has become increasingly irritable over the past several weeks. Gets very angry over very little, to the point where you have to tiptoe around him. Completely out of character. He is also tired and seems very down and fatalistic. Could this have something to do with the Nivo?  Just worried about these changes. Has anyone else experienced this?

jennunicorn - (11/26/2017 - 8:01pm)

Could be issues with hormones, Nivo can affect the thyroid and other hormone glands, this should be brought up to his oncologist right away and all thyroid blood tests should be done. The other thing that comes to mind is brain tumor, so a brain MRI is also warranted with this behavior. Wishing your husband the best and that it's nothing serious, but definitely call his oncologist tomorrow.

Jenn - stage IV NED - Completed Ipi/Nivo (Yervoy/Opdivo) + surgery

jennunicorn - (11/26/2017 - 8:03pm)

Sorry, not your husband, your son, just saw your message in my post. Sending you many hugs and positive vibes, this is not an easy thing for caregivers.. it's much easier for us patients to go through. 

Jenn - stage IV NED - Completed Ipi/Nivo (Yervoy/Opdivo) + surgery

Dhva - (11/27/2017 - 9:37am)

Thanks Jenn!

Mark_DC - (11/26/2017 - 11:04pm)

Dear dhva,

sorry thar your son and you are going through this. From my experience its more likely to be the diagnosis than the nivo - there are side effects but many of us have been lucky with these, the main one is fatigue but my guess is that light exercise can deal with this and i guess you son can do this.

i do get kind of grumpy, especially after scans, when things dont seem to be going better. Or just the diagnosis changes your perspective, for me small things matter to me less and i become frustrated when others complain about (what seem to me!) “small” things. At same time though i am very grateful for small good things and try to take celestes and jenns approach to life even if i cannot manage this!

my concrete suggestion is to encourage your son to see a psychologist or someone like that. My nurse offerred this early on, but i did not bother. If i did become more depressed or suffer a reversal then i will definitely do this.  But it should be his choice, but i hope the doctor has made this option available and your son considers this. He has a lot going on (as do you of course)

good luck and hope your son will soon feel better, both the melanoma and his mood too

Mark

Dhva - (11/27/2017 - 9:41am)

Hi Mark,  I’ll start by saying I’m not a fan of his dr. In August, when progression occurred, my son told them he was feeling down and asked for a referral to a psych or social worker - still waiting.  The onc tends to ignore both me and my husband when we accompany my son, and my son hasn’t asked again since they blew him off. Thanks for your advice, though and best regards. 

Mark_DC - (11/27/2017 - 9:30pm)

Hi dhva,

Am glad your son sought help from a counselor - thats the route I would go (while I cannot rule out medical causes too). Either way seems your son needs support and he requested it (if the idea comes from you then he might resist).

Am very disappointed by your doctor’s attitude. In my case the nurse made clear this option to me and I rejected (yet another appointment plus i have a british sense of humour so am not as upbeat as americans!) but i do keep it in mind as an option, very much so. i would encourage your son to try again, as long as he wants this. If your doctor is not receptive then your son may need to consider another specialist if you are in a good area. My doctor(s), nurses, second opinion doctors, surgeons, have always treated me with respect.

i hope your son is ok and sees you as supportive. I am more private so i dont bring my wife to my appointments - she becomes more agitated and asks even more questions than i do and sometimes she does not accept the answers. Am sure this is not your case but its something extra to navigate.

so my suggestion is encourage your son to seek counselling or support if he is up for it, and then hope he will raise the medical concerns (side effects or worse) that others here have mentioned with the doctor. I do hope the doctor is good and supportive but your son may want to reconsider ( though having a melanoma specialist is key as everyone here stresses)

good luck and i hope good news for your son and things will turn around

Mark

Anonymous - (11/27/2017 - 9:59am)

I would suggest that you ask to speak to the patient advocate.  Explain the situation and they can suggest someone you should talk to.  My daughter  (she was a teen at the time) was having trouble on a surgery day and the more flustered she became someone called the patient advocate and she asked many questions and helped us quite a bit.  She did not have melanoma but should be the same thing.

Dhva - (11/27/2017 - 10:57am)

Thank you for the suggestion. 

cancersnewnormal - (11/27/2017 - 11:01am)

My thoughts are on track with Jenn's. Nivo side effects listed do include: Hormone abnormalities: Immune reactions can affect the pituitary, thyroid, pancreas and adrenal glands, resulting in inflammation of these glands, which can affect their production of certain hormones. Some hormone levels can be monitored with blood work. It is important that you report any changes in how you are feeling to your care team.

Symptoms of these hormonal changes can include: headaches, nausea, vomiting, constipation, rapid heart rate, increased sweating, extreme fatigue, weakness, changes in your voice, changes in memory and concentration, increased hunger or thirst, increased urination, weight gain, hair loss, dizziness, feeling cold all the time, and changes in mood or behavior (including irritability, forgetfulness and decreased sex drive).

However... if I remember correctly, your son showed a previous left occipital issue. When is the last time he had a brain MRI? Occipital region doesn't tend to affect mood, but you just never know for sure. Hind sight after finding a lesion in my left frontal lobe explained the unreasonable levels of anger I was feeling over some really mundane things. I remember my husband pointing out just how extra "crabby" (I think he was being polite with use of terms due to this... ummm... "crabby" personality change) I was being. I knew I'd been angry. Like PMS to the tenth degree. However, this was before I experienced a seizure and was diagnosed stage IV... soooooo... neither of us ever would have expected "brain tumor". THAT SAID... since he's been on Nivo... the drug could indeed be the culprit kicking at his hormones, because that drug is known to work on brain lesions. Sounds like a hormone level blood test and a current MRI might be in order. 

Dhva - (11/27/2017 - 11:33am)

Thanks Niki (actually I had sent you an email the other day).  They had noted a nodule and first told us it was in the brain, but then said it was a lymph node. Scans were about two weeks ago and we met with the onc last Wed . He said results were stable. Didn’t provide copies. Labs were done but results were not back in time for the appt.  Since they went ahead with the treatment we assumed they were fine. During the treatment he became very sleepy and then flushed a dark red and began sweating. I pointed it out to the nurse when the infusion completed she said well watch for it next time.  A bit later his phone rang and it was the pharmacy saying his prescription was in. News to us- what prescription?  Turns out to be propralonol from the oncologist with no discussion or instructions or interaction warnings. The pharmacist suggested not taking it until we spoke to the dr and was very surprised with both the manner in which it was prescribed and the dosage.  We didn’t call the dr,  but now they sent my son an email saying the dr wants to see him this week.  Not sure what is going on really -  maybe there was something in the labs and everything will be explained. Hopefully he will speak up to the dr or else I will have to say something and if he gets “crabby” it will be a rest my case situation.  He normally is the epitome of mellow, but not lately!!

cancersnewnormal - (11/27/2017 - 12:19pm)

Good gracious! Hopefully the labs have shown his docs how to handle the issue... AND they can explain why, how, and when to take the new meds. On the positive side... stable scans are good news!

Dhva - (11/27/2017 - 5:03pm)

Yes- and we’ll take any good news we can get!!! Thanks again!